advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oxford, England:

I am 20 year old and I was diagnosed with type 1 diabetes eight weeks ago. I had a strange presentation. I felt tired all the time and went to my family doctor suspecting anemia. My blood glucose was included in the general blood screen and it was 7.8 mmol/L [140 mg/dl]. My doctor did an oral glucose tolerance test two weeks later, by which point I was thirsty. My fasting glucose was 16 mmol/L [288 mg/dl], urine was 4+ for glucose, but I had no ketones. A second reading, a week later, was 17.2 mmol/L [310 mg/dl] and urine 3% glucose. I was started on NovoMix30, two injections daily, five units in the morning and four at night. I am told that my diabetes is adequately controlled on this amount of insulin.

Why do I need such a small dose of insulin? I am 57 kg (125 pounds) and my and BMI is approximately 19. I have always been thin and I am quite active, exercising regularly, but I would presume I need more insulin than I am receiving at the moment. I have heard of the honeymoon period, but I'm not entirely convinced of my diagnosis. My A1c was 5.1% at diagnosis. I don't really understand why I had such an unusual presentation. The consultant said he'd never seen a case like this before.

My next question is a possible answer to my first question. For a long time. Since I was a very small child, I have suffered from hypoglycemic attacks, where I sweat, shake, go very pale, become confused and have on several occasions lost consciousness. I have NEVER been diagnosed with fasting hypoglycemia, but, on two occasions during these attacks, I have had glucose readings between 2 and 3 mmol/L [36 and 54 mg/dl]. I had tests for epilepsy, heart conditions etc, that were inconclusive. I used to have mild episodes, several times weekly, sometimes waking at night shaking. I have lost consciousness maybe seven or eight times in the last 10 years. A friend of the family is a pediatrician she suggested that these episodes would be significant in my diabetic control and may have contributed to my unusual presentation. She also said that these problems may have contributed to the fact that I have always, until recently, been underweight. My BMI was previously 17.

I'm not really sure what she is suggesting, I know these episodes are unusual, but my mother also has them. Once epilepsy, etc. were ruled out, I just made sure I ate regularly and usually I was okay. What can cause fasting hypoglycemia? I usually get problems about four hours after a meal. I don't really know what I'm supposed to be suggesting to my diabetic consultant and don't want to appear as though I don't have a clue about what I'm talking about.

I have been on a few short courses of steroids over the last few years due to acute asthma. I'm not sure if this is significant. I haven't had any attacks since I was diagnosed with diabetes. Do you think I have/had a problem with low blood sugar? What might be causing it? And will it impact on my diabetic control. Should I mention it to the diabetic team?

Answer:

First, the thinner a person is, the more insulin sensitive they tend to be. Once the sugars have come down, there may also be a return to function of some of the remaining beta cells left alive. Some individuals, after being diagnosed with type 1 diabetes, go through a honeymoon period. This represents a time where the remaining beta cells function and may even result in the temporary discontinuation of insulin. I am not sure why your A1c is normal. Perhaps this is a time-dependant issue. If you would have waited longer, the value might have been higher.

The lows are not necessarily an issue in the face of the high sugars. Whether this has had a bearing on your diabetes is not clear. Some people have hypothesized that for individuals with type 2 diabetes, the low episodes may represent dysregulation of insulin secretion. In your case, I am not sure what it means as you have been diagnosed with type 1 diabetes.

JTL

DTQ-20050214201254
Original posting 23 Feb 2005
Posted to Insulin and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.